ACEP ID:

Pediatric Emergency Medicine

Pediatric Poisonings Quiz - 6/04

View quiz anwers
Pediatric Quizzes

(Tox quiz #2) - June 2004
American College of Emergency Physicians Section of Pediatric Emergency Medicine

Thomas Kunisaki, MD, FACEP, ACMT
Associate Professor, University of Florida-Jacksonville
Medical Director, Poison Control Center, Jacksonville

  1. A 2-year-old presents to the emergency department (ED) with a history of vomiting and diarrhea that started abruptly on the morning of presentation. You note that the mother is pregnant during your physical exam of the child. The vital signs include: T 37° C, HR 110, BP 80/P, and SaO2 95% on room air. What is the mostly likely ingestion in this patient?

    1. Salicylic acid
    2. Acetaminophen
    3. Iron
    4. Lead

  2. A 16-year-old male with a history of bipolar disorder presents via EMS with confusion, nausea, vomiting, and ataxia noted this morning by his mother. His vital signs include: T 36.9° C, HR 100, BP 110/70, and SaO2 96% on room air. On physical exam, you note the patient to have a resting tremor with myoclonus. Which drug do you suspect is causing his condition?

    1. Clonazepam (Klonopin)
    2. Lithium
    3. Cocaine
    4. Fluoxetine (Prozac)

  3. An 18-month-old boy was playing in the garage and 20 minutes later was found by his parents vomiting and gagging. They bring him to the ED 30 minutes after the incident. Vital signs include: HR 130, BP 90/50, SaO2 93% on RA, RR 50. He is tachypneic and coughing on physical exam. What is the next most appropriate step in treatment before getting a CXR?

    1. Give activated charcoal
    2. Give supplemental O2 
    3. Intubate immediately
    4. Albuterol nebulizer treatment

  4. A 16-month-old presents to (ED) with grandmother after she notes seeing the child sitting with her opened bottle of Glyburide. The patient is currently active and alert. Grandmother states that 2 of her pills are missing. The patient presents 2 hours post possible ingestion. What is your next plan of action?

    1. Serial accuchecks of the blood glucose
    2. Ipecac
    3. Start whole bowel irrigation (WBI)
    4. Activated charcoal

  5. Match the toxin with the antidote

  _______ Iron A. Physostigmine
  _______ Neuroleptics (dystonic rxn) B. Deferoxamine
  _______ Anticholinergics C. Pyridoxine (Vitamin B6)
  _______ Isoniazid D. Benzotropin (Cogentin)
  _______ Warfarin E. Vitamin K
  1. Multiple dose charcoal would be beneficial in enhancing elimination of the following drugs (choose all the correct answers).

    1. Theophylline
    2. Phenobarbital
    3. Iron
    4. Carbamezapine
    5. Digoxin

  2. A 15-month-old presents to the ED because the mother noted whitish discoloration of the lips and distinct mothball smell. She remembered she had placed mothballs in her closet a few days ago and the closet door was open this morning while she was getting dressed. Mom also states that her child has G6PD deficiency. What is the most significant complication in a patient with the above history?

    1. Severe hemolytic anemia
    2. Acute renal failure
    3. Non-cardiogenic pulmonary edema
    4. Status epilepticus

  3. A 20-month-old is brought to the ED after ingesting 4 of her grandfather's Digitalis 0.25 mg pills. Which of the following is true about digoxin toxicity and the use of digoxin-specific antibody (Fab) fragments?

    1. Digoxin intoxication in pediatric patients differs from that in adults because children with healthy hearts seem more resistant to digoxin's toxic effects.
    2. Potassium concentration > 5.5 mEq/L in the setting of digoxin overdose is one indication for Fab
    3. After the administration of Fab, the serum digoxin concentration cannot be used to judge continuing tissue-level exposure to the drug, since digoxin that has been bound by Fab contributes to the level.
    4. Digoxin-specific antibody fragments (Fab) will cause a significant decrease in potassium concentration.
    5. A and C
    6. All of the above are correct.

  4. A 15-year-old male presents to ED in a coma with CPR in progress. A friend found him in the schoolyard. His friend confesses that the patient has been depressed over the past several days. His initial labs reveal hypocalcemia and a severe metabolic acidosis. The urine shows calcium oxalate crystals. What was the toxic ingestion?

    1. Methanol
    2. Ethylene Glycol
    3. Organophosphates
    4. Ethanol

  5. Which of the following plants causes systemic toxicity? (May be more than one answer)

    1. African violet
    2. Gardenia
    3. Oleander
    4. Jimsonweed
    5. Dieffenbachia (Dumbcane)

Copyright 2004 American College of Emergency Physicians. Pediatric Emergency Medicine Section quizzes may be reproduced for educational purposes only. To obtain permission to reprint for any other purpose, please submit your written request to: Deputy Executive Director, American College of Emergency Physicians, PO Box 619911, Dallas, TX 75261.

Printable Version 

LIVE CHAT
[ Feedback → ]